Q. What is the reason for on and off toe swelling in a diabetic?

Answered by Dr. Noushif M and medically reviewed by Dr. Nithila A

 

New
Do you have a question on Nail Infection or Hba1c? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

My mother-in-law 72 years old. She gets swelling in her toe on and off for the past year. Recently there was pus inside, and she is having pain. After soaking the toe in hot water and betadine, discharge came out, but it is relapsing again. She had antibiotic too. She has diabetes but under control with medication.


Related Questions:
Is HbA1c test more reliable than a blood sugar test taken at home?
My wife has swelling and pain on her toe. Does she require surgery?
My HbA1c levels have reduced. Does it mean my diabetes is gone?
 

Dr. Noushif M
MBBS., MS (GENERAL SURGERY)., MCH (SURGICAL GASTROENTEROLOGY)., FELLOWSHIP IN LIVER TRANSPLANT AND HEPATO-
General Surgery, Medical Gastroenterology, Surgical Gastroenterology

Hello,

Welcome to icliniq.com.

She has an infection in the nail bed space. Need to focus on three things.

1. Her diabetics need better control. Better diet modification with medicines. HBA1c is too high.

2. The nail needs to be trimmed well regularly, and the area needs to be cared well daily. She may not have a proper sensation at the region due to diabetes. So regular inspection and care is mandatory. She should not walk barefoot, and slippers need to be correctly selected.

3. She needs control of infection. Visit a nearby surgeon (preferably podiatric) for the drainage of pus if present. Take an X-ray to rule out bone involvement and also need to check the blood supply to the region. I hope your queries have been cleared. Please review if any further questions.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


I am having bleeding and pus discharge from toenail. Please help.
Query: Hi doctor, I have toenail problem. I had bleeding and pus formation. I consulted a doctor and she had prescribed the following treatment. Tablet Novamox CV 625 three times a day for five days. Apply T-bact ointment twice a day. After taking the above treatment, the pus formation stopped. But there ...  Read Full »
Dr. Ashwini V Swamy
Dermatologist

Answer: Hi, Welcome to icliniq.com. How did this start? Did you have trauma to the nail? Is it painful? Is it only one to nail? How many times it has bled? You have mentioned there was pus, was it greenish? Or just frank white pus? Does it smell bad? Your other toenails appear yellow (attachment removed t...  Read Full »
 
What is the cause for seperation of nail from nail bed?
Query: Hi doctor, I am 50 years old female, went through menopause but otherwise I am healthy. There is a problem with my nails. Out of 10 nails, six nails have one-third of the nails separated from the nail beds, with a v shape, looking white underneath, rest of the nails are looking pinkish pale. The na...  Read Full »
Dr. Kakkar S
Dermatologist, HIV AIDS Specialist, Venereologist

Answer: Hi, Welcome to icliniq.com. I have gone through your attachment (attachment removed to protect patient identity). You seem to have a condition known as onycholysis, which is characterized by the separation of the nail from its nail bed. Causes could be either a fungal infection (onychomycosis) or ...  Read Full »
 
My HbA1c is 7.5. Should I continue my tablet for diabetes?
Query: Hello doctor, I am a 52 year old female. One year before I went to a diabetologist and took glucose tolerance test. Here is the result, fasting - 128 mg/dL, 1 hour - 340 mg/dL, 2 hour - 196 mg/dL. Doctor prescribed medicine for a month but after that I did not take any medication. Now I would...  Read Full »
Dr. Ankush Gupta
Diabetologist

Answer: Hi, Welcome to icliniq.com. As you have mentioned that took medicine for a month, still your HbA1c - glycated hemoglobin is 7.5 (attachment removed to protect patient identity). This is little high. The target of HbA1c should be less than 7. So, I would suggest you to continue with tablet Glycipha...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »
 
 

Also Read Answers From